[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editor's Correspondence
February 9, 1998

Extreme Leukemoid Reaction Associated With Retroperitoneal Hemorrhage

Arch Intern Med. 1998;158(3):300-301. doi:

Leukocyte counts in excess of 50×109/L are typically referred to as leukemoid reactions and consist of a predominance of mature neutrophils and band cell forms in the peripheral blood.1,2 These reactions may be confused with acute leukemia, but usually occur in the presence of pyogenic infection, tissue necrosis, burns, vasculitis, and the use of such drugs as glucocorticoids and lithium.2,3 Although internal hemorrhage is mentioned as a possible cause of neutrophilia in a major hematology text,2 cases in the literature documenting true leukemoid reactions resulting from significant internal hemorrhage are sparse. Reported below is the first case (to my knowledge) of an extreme leukemoid reaction associated with a retroperitoneal hemorrhage that occurred in a patient undergoing long-term anticoagulation for a prosthetic heart valve.

First Page Preview View Large
First page PDF preview
First page PDF preview
×